The US Food and Drug Administration (FDA) has issued a warning regarding possible severe allergic reactions to the second-generation antipsychotic Saphris.
According to this FDA warning, reported signs and symptoms include anaphylaxis, angioedema (swelling below the surface of the skin), hypotension, tachycardia, swollen tongue, difficulty breathing and rash. The FDA also indicates that the drug’s label has been modified to include information about this risk.
My concern with these atypical antipsychotics is what will unfold from an adverse event standpoint as more and more prescriptions for these agents are generated. As I noted in a previous blog, this antipsychotic class has become its own cottage industry, generating $15 billion in sales annually. The first shoe to drop with these drugs was their propensity for causing obesity. This then led to the subsequent emergence of metabolic syndrome (elevated blood sugar, lipids, cholesterol) in susceptible users. Then along came a black-box warning regarding their use in dementia.
I predict that the warning issued about Saphris is only the tip of the iceberg and that increasingly these atypical antipsychotics will be defined by a widening and expanding array of side effects as opposed to their therapeutic benefits. Another issue with potentially long-term adverse event implications is that their use in children and adolescents is exploding. There are too many of them now and recent releases (I’m thinking Saphris and Latuda here) earn me-too status at best.